I have been on an antidepressant of one kind or another for about 10 years. For the last 5 or so, I’ve been on Wellbutrin 150XL, which seemed to be adequate. I’d have...moments, but all in all it seemed like it was effective. And as my doctor at the time said, it has minimum sexual side effects. Now that I’m married with three kids (themselves, in fact, sexual side effects...get it? Huh, huh? ) sexual side effects are the least of my worries. While I know I’d been having problems... inability to concentrate, to think, to organize, even driving was becoming a struggle. I just couldn’t keep my mind on anything. But I just kind of pushed it aside. You kind of go on automatic pilot sometimes, just getting through the day. You get used to living in the gray, without even realizing that’s what you’re doing. It just becomes part of who you are; the depression, the anxiety, the irritability. I stopped playing with my kids and got mad at them for little, petty things that weren’t worth the anger. I stopped opening the mail and writing down debits from my checking account. I was just existing, and barely. I lived for bedtime, anxiously
awaiting the time I could crawl under the covers and not think about anything, or anyone for a few blissful hours.
The turning point came one night a few weeks ago. My husband was at a meeting and I had my two oldest in bed (they currently share a room) and I had taken the baby to bed with me, trying to get him to sleep. A thunder storm passed through and set my two oldest kids screaming and crying. And I lost it. They woke up the baby and the house went from silent to hysterics in 30 seconds. All four of us were crying. They came into my bedroom and I was out of control, screaming at them, crying and shaking the bed like a madwoman. And then I saw the cowering on the bed, with fear in their eyes and something snapped. I thought, “My God! What am I doing to my children?” I made a doctor appointment the next day.
While I know that there are people, despite the medical evidence, certain members of my family included, believe that depression is not a real illness. That you can just “shake it off” or “snap out of it.” That is so not true. There is a difference in having a bad day or being in a bad mood. Yes, those things will pass and maybe you can “snap out of it”. Depression is a different animal. It drains every ounce of life from your body so that you become a shell of who you were. Even talking becomes difficult. It’s too hard to find the right words, they just don’t connect in your
brain. It takes too much effort. You don’t want to do anything. You become so convinced of your utter uselessness that waking up gets harder and harder. I didn’t care what I wore...and I know that sounds like a petty thing, but in my case, that’s big. I love clothes and make up and jewelry and shoes. (Ohhh...shoes!) I’m a girly girl. I don’t even own a pair of sweats. I don’t leave my house without make up and doing my hair. And suddenly, I'm leaving the house without showering.
I don’t know what triggers it, these...episodes. In my case, we are having severe financial problems, so perhaps that was a trigger. Perhaps it was a coincidence.
But anyway...doctor put me on Lexapro, to be taken with the Wellbutrin and Valium, as needed. I was worried about the double dose, but it was explained to me that they work on different parts of the brain. Lexapro is a SSRI and according to the website www.lexapro.com :
“Serotonin is released from one nerve cell and passed to the next. In the process, some of the serotonin released is reabsorbed by the first nerve cell SSRIs block the reabsorption of serotonin into the first nerve cell. It is this blocking action that causes an increased amount of serotonin to become available at the next nerve cell. This is how SSRIs affect the balance of serotonin in the brain.”
Wellbutrin, or buproprion, works by affecting two chemicals in the brain that are believed to help regulate your mood which are dopamine and norepinephrine.
I’ve been on it for a week now. The first few days I was extremely sick to my stomach and had a faint headache. I also felt a little lightheaded. Now, the physical side effects seem to have pretty much passed. I’m still waiting on the mental improvements.
A cool animation on how depression affects the brain:
From the Mayo Clinic, a comprehensive list of symptoms:
Symptoms of depression include:
Loss of interest in normal daily activities
Feeling sad or down
Crying spells for no apparent reason
Trouble focusing or concentrating
Difficulty making decisions
Unintentional weight gain or loss
Being easily annoyed
Feeling fatigued or weak
Loss of interest in sex
Thoughts of suicide or suicidal behavior
Unexplained physical problems, such as back pain or headaches